Arkansas, 2009

Hail in Arkansas, February 17, 2009

February 17, 2009 · NWS TSA · 1 event in 1 county or zone

An isolated severe thunderstorm occurred across the northwest corner of Arkansas during the late evening hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An isolated severe thunderstorm occurred across the northwest corner of Arkansas during the late evening hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 17, 9:39 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 17, 9:39 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
939 PM CST TUE FEB 17 2009

.DISCUSSION...
SHOWERS  THUNDER DEVELOPING IN & UNDER FAVORABLE
UPPER JET AREA. CURRENT LINE FROM MAYES - BENTON
COUNTIES.  NICKEL HAIL COVERING THE GROUND MAYES
COUNTY AT 930. STORMS RACING EAST AROUND 60 MPH.
EXPECT STORMS  TO BE WELL EAST OF MKO-GMJ BEFORE
MIDNIGHT.   ADJUSTED OVERNIGHT MINS UP SOUTHEAST
AND DOWN NORTHWEST.  ALSO CHANGES DEW POINTS SKY
WIND GRIDS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   44  61  29  53 /  10  10   0  10
FSM   48  64  31  50 /  40  10  10  10
MLC   51  65  28  53 /  20  10   0  10
BVO   40  58  26  50 /  10  10   0  10
FYV   45  57  23  45 /  30  10   0  10
BYV   44  53  25  44 /  30  10  10  10
MKO   48  60  27  50 /  20  10   0  10
MIO   42  54  25  47 /  10  10   0  10
F10   48  61  27  51 /  10  10   0  10
HHW   55  71  34  56 /  40  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Feb 17, 9:30 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
930 PM CST TUE FEB 17 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
930 PM CST TUE FEB 17 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...PARTS OF NORTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
ISOLATED SEVERE THUNDERSTORMS HAVE DEVELOP ACROSS PORTIONS OF
EAST CENTRAL OKLAHOMA THIS EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE LIKELY INTO THE OVERNIGHT HOURS ACROSS
PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THESE STORMS
WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO SHIFT EAST OF THE REGION LATE TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
FAIRLY QUIET WEATHER IS EXPECTED TO PREVAIL THROUGH THE REMAINDER OF
THE WEEK...WITH SLIGHTLY BELOW NORMAL TEMPERATURES OVER THE WEEKEND.
HOWEVER...THERE WILL BE A SMALL CHANCE OF LIGHT RAIN OR LIGHT SNOW
IN NORTHWEST ARKANSAS LATE FRIDAY NIGHT WITH THE ARRIVAL OF A COOL
FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 17, 9:18 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
918 PM CST TUE FEB 17 2009

OKZ062-063-068-180345-
CHEROKEE OK-DELAWARE OK-MAYES OK-
918 PM CST TUE FEB 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE AND SOUTHERN MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN CHEROKEE

AT 918 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF CHOUTEAU...MOVING EAST AT 65 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OAKS...LEACH...TWIN OAKS...MURPHY...
CHOUTEAU...LOCUST GROVE AND ROSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3632 9486 3616 9481 3610 9544 3621 9544
TIME...MOT...LOC 0318Z 261DEG 56KT 3617 9539
Local storm report, Feb 17, 9:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
939 PM CST TUE FEB 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 SSE PRYOR             36.25N 95.29W
02/17/2009  E0.88 INCH       MAYES              OK   BROADCAST MEDIA

            NICKEL SIZED HAIL COVERING THE GOLF COURSE SOUTHEAST OF
            PRYOR.

&&

PBS
Local storm report, Feb 17, 10:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1010 PM CST TUE FEB 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     COLCORD                 36.26N 94.69W
02/17/2009  E65 MPH          DELAWARE           OK   EMERGENCY MNGR

&&

RBD
Special weather statement, Feb 17, 10:10 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1010 PM CST TUE FEB 17 2009

ARZ010-OKZ068-069-180445-
ADAIR OK-CHEROKEE OK-WASHINGTON AR-
1010 PM CST TUE FEB 17 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     CENTRAL ADAIR

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

AT 1010 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ELDON...MOVING EAST AT 65 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...BARON...CHRISTIE...PROCTOR...WESTVILLE...
ELDON...WALNUT GROVE...HARMON...FAYETTEVILLE...LINCOLN...PRAIRIE
GROVE...FARMINGTON...SUMMERS...GREENLAND...RHEA...VINEY GROVE...
CINCINNATI...WEDINGTON...SAVOY...WHEELER...JOHNSON AND TONTITOWN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3582 9489 3599 9495 3611 9449 3610 9440
      3614 9439 3620 9416 3598 9409
TIME...MOT...LOC 0410Z 254DEG 56KT 3593 9481

The radar

The Tulsa radar (KINX), 101 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
February 17, 10:15 PM CST
Where
Benton County, 3 mi SE of Gentry
Measured
0.88 in hail
Reported by
Public
Coordinates
36.239, -94.442

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156819.